Alert archive / Montana / River Flood Warnings in 2009

River Flood Warning 7, NWS Missoula, MT

May 31, 2009Ravalli County, Montana

NWS Missoula, MT issued this river flood warning at May 31, 2009, 3:36 PM MDT for Ravalli County, Montana. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
May 31, 2009, 3:36 PM MDT (21:36 UTC)
Expired
Jun 1, 2009, 5:09 PM MDT
In force
26 hr
Issued by
NWS Missoula, MT
Flood severity
Minor

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 107 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bitterroot River at Bell Crossing near Victor (VICM8).

Action stage
11 ft
Minor stage
11.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12350250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS45 KMSO 312136
FLWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
336 PM MDT SUN MAY 31 2009

...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN MONTANA... 

  BITTERROOT RIVER NEAR VICTOR AFFECTING RAVALLI COUNTY
FOR THE BITTERROOT RIVER...MINOR FLOODING IS OCCURRING AND IS 
EXPECTED TO CONTINUE.  

MTC081-011536-
/O.NEW.KMSO.FL.W.0007.090531T2136Z-090603T1908Z/
/VICM8.1.SM.090531T1703Z.090601T1800Z.090602T1908Z.NO/
336 PM MDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BITTERROOT RIVER NEAR VICTOR.
* UNTIL WEDNESDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT 1:03 PM SUNDAY THE STAGE WAS 11.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* AT 11.0 FEET...MINOR FLOODING TO LOW LYING AREAS ADJACENT TO THE 
  RIVER FROM HAMILTON TO FLORENCE MAY OCCUR.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

&&
2 follow-up statements
000 
WGUS85 KMSO 011524
FLSMSO
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
924 AM MDT MON JUN 01 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN MONTANA...
 
  BITTERROOT RIVER NEAR MISSOULA AFFECTING MISSOULA COUNTY 
  BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY 
  BITTERROOT RIVER NEAR VICTOR AFFECTING RAVALLI COUNTY 

MTC081-020924-
/O.CON.KMSO.FL.W.0005.000000T0000Z-090603T1518Z/
/DARM8.1.SM.090531T1230Z.090602T1200Z.090602T1518Z.NO/
924 AM MDT MON JUN 01 2009

THE FLOOD WARNING CONTINUES FOR
  THE BITTERROOT RIVER NEAR DARBY.
* UNTIL FURTHER NOTICE.
* AT  6:45 AM MONDAY THE STAGE WAS 7.5 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 7.5 FEET. 
* AT 7.5 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS 
  POSSIBLE.  MANY COUNTY ROADS THAT ARE PRONE TO FLOODING WILL ALSO 
  BE IMPACTED.

$$

MTC081-020924-
/O.CON.KMSO.FL.W.0007.000000T0000Z-090603T1908Z/
/VICM8.1.SM.090531T1703Z.090601T1800Z.090602T1908Z.UU/
924 AM MDT MON JUN 01 2009

THE FLOOD WARNING CONTINUES FOR
  THE BITTERROOT RIVER NEAR VICTOR.
* UNTIL FURHER NOTICE.
* AT  7:03 AM MONDAY THE STAGE WAS 10.8 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* AT 11.0 FEET...MINOR FLOODING TO LOW LYING AREAS ADJACENT TO THE 
  RIVER FROM HAMILTON TO FLORENCE MAY OCCUR.

$$

MTC063-020924-
/O.EXT.KMSO.FL.W.0006.000000T0000Z-090603T2127Z/
/BITM8.1.SM.090531T1322Z.090601T1800Z.090602T2127Z.NO/
924 AM MDT MON JUN 01 2009

THE FLOOD WARNING CONTINUES FOR
  THE BITTERROOT RIVER NEAR MISSOULA.
* UNTIL FURTHER NOTICE.
* AT  8:45 AM MONDAY THE STAGE WAS 11.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* AT 11.0 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS 
  POSSIBLE.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

&&
000 
WGUS85 KMSO 012309
FLSMSO
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
509 PM MDT MON JUN 01 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MONTANA...
 
  BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY
  BITTERROOT RIVER NEAR VICTOR AFFECTING RAVALLI COUNTY

MTC081-012339-
/O.CAN.KMSO.FL.W.0005.000000T0000Z-090603T1518Z/
/DARM8.1.SM.090531T1230Z.090601T1115Z.090601T1115Z.NO/
509 PM MDT MON JUN 01 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE BITTERROOT RIVER NEAR DARBY.
* AT  2:45 PM MONDAY THE STAGE WAS 7.0 FEET. 
* FELL BELOW FLOOD STAGE AT  5:15 AM MONDAY.
* FLOOD STAGE IS 7.5 FEET. 
* FORECAST...THE RIVER WILL SLOWLY FALL OVER THE NEXT FEW DAYS AND
REMAIN BELOW FLOOD STAGE.

$$

MTC081-012339-
/O.CAN.KMSO.FL.W.0007.000000T0000Z-090603T1908Z/
/VICM8.N.SM.090531T1703Z.000000T0000Z.000000T0000Z.UU/
509 PM MDT MON JUN 01 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE BITTERROOT RIVER NEAR VICTOR.
* AT  3:02 PM MONDAY THE STAGE WAS 10.7 FEET. 
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE RIVER WILL SLOWLY FALL OVER THE NEXT FEW DAYS AND
REMAIN BELOW FLOOD STAGE.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR
HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. 

&&

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this river flood warning went out at May 31, 3:06 PM MDT, 30 minutes earlier.

Area forecast discussion, May 31, 3:06 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
306 PM MDT SUN MAY 31 2009

...COOLER CONDITIONS TO NEAR NORMAL READINGS EXPECTED MONDAY AND TUESDAY...
...INCREASING AND GUSTY EAST/NORTHEAST WINDS MONDAY...

.DISCUSSION...CONVECTION THIS AFTERNOON AND EVENING WILL STAY
SOUTH OF THE REGION WITH THE EXCEPTION OF A FEW THUNDERSTORMS IN
THE LEMHI MOUNTAINS. WINDS ARE STARTING TO MIX DOWN AND PRODUCE
GUSTY SOUTHWEST TO WEST WINDS. EXPECT WINDS TO GUST THROUGH MID
EVENING.

A SIGNIFICANT CHANGE TO MUCH COOLER...YET NEAR NORMAL
TEMPERATURES...WILL BEGIN TONIGHT AS A SURFACE HIGH MOVES IN FROM
ALBERTA CANADA INTO NORTH CENTRAL MONTANA. RESULTANT COOLER AIR
WILL SPILL ACROSS THE CONTINENTAL DIVIDE. SURFACE PRESSURE
GRADIENTS WILL INCREASE AND PRODUCE SOME STRONG GUSTY EAST TO
NORTHEAST WINDS MONDAY INTO TUESDAY. SCATTERED SHOWERS AND SOME
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE ALONG THIS
BOUNDARY/CONVERGENCE ZONE ALONG THE CONTINENTAL DIVIDE INTO
SOUTHWEST MONTANA.

LOW PRESSURE OFF THE CALIFORNIA COAST WILL
CONTINUE TO PUSH WARM AIR INTO THE NORTHERN ROCKIES THROUGH MID
WEEK. EVENTUALLY A SURGE OF MOISTURE WILL MAKE ITS WAY INTO
CENTRAL IDAHO AND WESTERN MONTANA FROM THIS SAME SYSTEM...BUT
TIMING OF THIS IS STILL UNCERTAIN. WITH THE POTENTIAL FOR SOME
MOISTURE TO WORK ITS WAY INTO THE REGION AND INSTABILITY ACROSS
CENTRAL IDAHO AND WESTERN MONTANA CONTINUED WITH THE POTENTIAL OF
THUNDERSTORMS ACROSS MUCH OF THE AREA BUT LIMITED THE CHANCE DUE
TO THE UNCERTAINTY OF MOISTURE. DID NOT MAKE CHANGES FOR LATE IN
THE WEEK AS THERE IS TOO MUCH UNCERTAINTY IN THE MODELS. CURRENTLY
THERE IS A POTENTIAL FOR A SMALL COOL DOWN AS A LOW PRESSURE
SYSTEM MOVES IN FROM THE NORTH.

&&

.AVIATION...GUSTY WEST TO SOUTHWEST WINDS WILL OCCUR LATE THIS
AFTERNOON THROUGH 1900 ACROSS WESTERN MONTANA AS THE ATMOSPHERE
MIXES OUT. A SURFACE HIGH IN ALBERTA CANADA WILL MOVE SOUTH INTO
NORTH CENTRAL MONTANA. THE RESULTANT STRENGTHENING PRESSURE
GRADIENTS WILL CREATE INCREASING EAST TO NORTHEAST WINDS ALONG THE
CONTINENTAL DIVIDE THROUGH WESTERN MONTANA TONIGHT AND MONDAY.
KGPI AND KMSO WILL BE THE MOST LIKELY TERMINALS EFFECTED.

&&

.HYDROLOGY...AREA STREAMS...PARTICULARLY THE BITTERROOT
RIVER...WILL CONTINUE TO RUN HIGH TODAY DUE TO SNOW MELT. THE
BITTERROOT IS RUNNING NEAR FLOOD STAGE AT DARBY...VICTOR...AND
MISSOULA. THIS WILL CONTINUE FOR THE NEXT 24 HOURS. THE NORTH
FORK OF THE FLATHEAD RIVER AT POLEBRIDGE HAS ALSO SEEN A
SIGNIFICANT RISE IN THE PAST COUPLE DAYS...BUT IT TOO IS EXPECTED
TO CREST BELOW FLOOD STAGE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....LOEFFELBEIN
AVIATION...RPN

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:10 AM MDTRiver Flood WarningMSORavalli33 hr
May 31, 8:10 AM MDTRiver Flood WarningMSOMissoula52 hr
May 31, 9:37 AM MDTAreal Flood WarningMSODeer Lodge48 hr

Nearby

River Flood Warnings in Montana, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.